Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 33, NWS Newport/Morehead City, NC

November 19, 2018Greene County, Lenoir County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this river flood warning at Nov 19, 2018, 9:07 AM EST for Greene County, Lenoir County, Pitt County, North Carolina. It took effect at Nov 19, 2018, 7:00 PM EST. It was in force for 48 hr.

The area

The outline as issued.

The facts

Issued
Nov 19, 2018, 9:07 AM EST (14:07 UTC)
In effect from
Nov 19, 2018, 7:00 PM EST
Expired
Nov 21, 2018, 7:00 PM EST
In force
48 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, NC, Lenoir County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Contentnea Creek at Hookerton (HOKN7).

Action stage
12 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02091500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

656 
WGUS42 KMHX 191407
FLWMHX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
907 AM EST Mon Nov 19 2018

...The National Weather Service in Newport has issued a Flood Warning
for the following rivers in North Carolina... 

  Contentnea Creek Near Hookerton affecting Greene...Lenoir and Pitt 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Caution is urged when walking near riverbanks. Flood waters will 
weaken the banks making them dangerous.

A followup product will be issued by the National Weather Service a 
little later.

&&

NCC079-107-147-201407-
/O.NEW.KMHX.FL.W.0033.181120T0000Z-181122T0000Z/
/HOKN7.1.ER.181120T0000Z.181120T0000Z.181121T1800Z.NO/
907 AM EST Mon Nov 19 2018

The National Weather Service in Newport has issued a 

* Flood Warning for 
  The Contentnea Creek Near Hookerton.
* from this evening to Wednesday evening...or until the warning is 
  cancelled.
* At 8 AM Monday the stage was 12.9 feet.
* Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  evening.
* Impact...At 13.0 feet...Minor flooding of low lying areas adjacent 
  to creek can be expected. Several homes threatened by water in 
  northwest Greene County near HWY 58.

&&

LAT...LON 3550 7766 3543 7745 3535 7740 3534 7745 3545 7774 3559 7782
3558 7781 3561 7777

$$
4 follow-up statements
321 
WGUS82 KMHX 200108
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
808 PM EST Mon Nov 19 2018

...The Flood Warning is extended for the following rivers in North 
Carolina...
 
  Contentnea Creek Near Hookerton affecting Greene...Lenoir and Pitt 
  Counties 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC079-107-147-210107-
/O.EXT.KMHX.FL.W.0033.000000T0000Z-181121T1800Z/
/HOKN7.1.ER.181120T0600Z.181120T0600Z.181121T1200Z.NO/
808 PM EST Mon Nov 19 2018

The Flood Warning extended for
  The Contentnea Creek Near Hookerton.
* until Wednesday afternoon.
* At  7 PM Monday the stage was 13.0 feet.
* Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast...The river is expected to hold near 13 feet through 
  Tuesday then fall.
* Impact...At 13.0 feet...Minor flooding of low lying areas adjacent 
  to creek can be expected. Several homes threatened by water in 
  northwest Greene County near HWY 58.

&&
                  Fld  Observed         Forecast 8PM
Location          Stg  Stg  Day Time    Tue   Wed   Thu
  Hookerton       13  13.0 Mon 07 PM   13.0  12.9  12.6

LAT...LON 3550 7766 3543 7745 3535 7740 3534 7745 3545 7774 3559 7782
3558 7781 3561 7777

$$
657 
WGUS82 KMHX 201339
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
839 AM EST Tue Nov 20 2018

...The Flood Warning continues for the following rivers in North 
Carolina...
  Contentnea Creek Near Hookerton affecting Greene...Lenoir and Pitt
  Counties 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC079-107-147-211339-
/O.CON.KMHX.FL.W.0033.000000T0000Z-181121T1800Z/
/HOKN7.1.ER.181120T0515Z.181120T1245Z.181121T1200Z.NO/
839 AM EST Tue Nov 20 2018

The Flood Warning continues for
  The Contentnea Creek Near Hookerton.
* until Wednesday afternoon.
* At  8 AM Tuesday the stage was 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  tomorrow morning.
* Impact...At 13.0 feet...Minor flooding of low lying areas adjacent 
  to creek can be expected. Several homes threatened by water in 
  northwest Greene County near HWY 58.

&&
                  Fld  Observed         Forecast 8AM
Location          Stg  Stg  Day Time    Wed   Thu   Fri
  Hookerton       13  13.0 Tue 08 AM   13.0  12.8  12.4

LAT...LON 3550 7766 3543 7745 3535 7740 3534 7745 3545 7774 3559 7782
3558 7781 3561 7777

$$
390 
WGUS82 KMHX 210123
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
823 PM EST Tue Nov 20 2018

...The Flood Warning is extended for the following rivers in North 
Carolina...
 
  Contentnea Creek Near Hookerton affecting Greene...Lenoir and Pitt 
  Counties 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC079-107-147-220000-
/O.EXT.KMHX.FL.W.0033.000000T0000Z-181122T0000Z/
/HOKN7.1.ER.181120T0515Z.181120T2300Z.181121T1800Z.NO/
823 PM EST Tue Nov 20 2018

...Flood Warning extended until Wednesday evening...The Flood Warning
extended for
  The Contentnea Creek Near Hookerton.
* until Wednesday evening.
* At  8 PM Tuesday the stage was 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  early tomorrow afternoon.
* Impact...At 13.0 feet...Minor flooding of low lying areas adjacent 
  to creek can be expected. Several homes threatened by water in 
  northwest Greene County near HWY 58.

&&
                  Fld  Observed         Forecast 8PM
Location          Stg  Stg  Day Time    Wed   Thu   Fri
  Hookerton       13  13.0 Tue 08 PM   12.9  12.6  12.2

LAT...LON 3550 7766 3543 7745 3535 7740 3534 7745 3545 7774 3559 7782
3558 7781 3561 7777

$$
078 
WGUS82 KMHX 211620
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1120 AM EST Wed Nov 21 2018

...The Flood Warning continues for the following rivers in North 
Carolina...
  Contentnea Creek Near Hookerton affecting Greene...Lenoir and Pitt
  Counties 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC079-107-147-220000-
/O.CON.KMHX.FL.W.0033.000000T0000Z-181122T0000Z/
/HOKN7.1.ER.181120T0515Z.181121T0245Z.181121T1800Z.NO/
1120 AM EST Wed Nov 21 2018

The Flood Warning continues for
  The Contentnea Creek Near Hookerton.
* until this evening.
* At 11 AM Wednesday the stage was 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 13.0 feet...Minor flooding of low lying areas adjacent 
  to creek can be expected. Several homes threatened by water in 
  northwest Greene County near HWY 58.

&&
                  Fld  Observed         Forecast 8AM
Location          Stg  Stg  Day Time    Thu   Fri   Sat
  Hookerton       13  13.0 Wed 11 AM   12.8  12.4  12.1

LAT...LON 3550 7766 3543 7745 3535 7740 3534 7745 3545 7774 3559 7782
3558 7781 3561 7777

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at Nov 19, 7:08 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 19, 7:08 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
708 AM EST Mon Nov 19 2018

.SYNOPSIS...
A weak trof of low pressure along the coast will move east this
afternoon and tonight. A cold front will pass through Tuesday.
High pressure will then build into the region through Friday.
The next storm system will affect the region this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 7 am Mon...Made some adjustment to PoPs based on regional
radar loop. Back edge of precip presently in far southeast NC
moving northeast. Maintained chance to likely PoPs through mid-
morning, then quickly taper through the remainder of the morning
into this afternoon, faster than earlier thought. No change to
temps. High temps will range from the upper 50s/lower 60s across
the northern tier, to mid 60s south coast and southern Outer
Banks.

&&

.SHORT TERM / TUESDAY THROUGH 6 AM TUESDAY/...
As of 2 am Mon...Skies will clear out this evening as the
coastal trof exits to the east. Boundary layer moisture will
remain high however. Patchy late night/early AM fog possible.
Lows in the upper 40s inland to lower/mid 50s southern Outer
Banks and south coast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 230 AM Mon...Mostly quiet weather is expected through
Friday as the flow aloft remains quasi-zonal through late week
with prevailing surface high pressure in place though
temperatures will be below normal. The models are starting to
signal more amplification in the upper flow next beginning this
weekend into early next week as the anomalously strong
Scandinavian upper ridge retrogrades towards Greenland
potentially setting up a blocking -NAO/-AO pattern D8+ which
could result in a active and stormy pattern next week.

Tuesday...A cold front with limited moisture will move through
the area. Temps are forecast to warm into the 60s ahead of the
front. Will continue slight chance PoPs though precipitation
amounts will be light.

Wednesday through Friday...High pressure will build over the
area from the north through the period producing cool dry
weather across Eastern NC. Highs generally will in the 50s and
lows in the 30s. A reinforcing dry cold front will move through
Wed night into early Thursday and 850mb temps drop below zero
across the northern half of the area. Thanksgiving Day looks
like the coldest day with highs in the upper 40s to low 50s,
coolest across the northern half of the forecast area, combined
with a brisk NNE wind. A hard freeze inland will be possible Thu
night- early Fri morning. Could see a few coastal showers Fri
as the flow becomes easterly and moisture increases along the SE
coast.

Saturday through Sunday...Eastern NC will initially be on the
warm side of the upper air amplification/evolving eastern upper
trough. Temps should warm well into the 60s both days but along
with the warmth will come wetter conditions. Surface low
development is being indicated in the GOM Fri, with the low
moving NE through the Carolinas Sat with the potential for
significant rainfall and perhaps a severe weather threat Fri
night into Sat. Still quite a ways out with significant model
differences between the GFS and ECMWF. Will cap pops for Sat at
high chance for now, though did add sc tstm mention.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Short Term /through tonight/...
As of 7 am Mon...A mix of VFR/MVFR at the 4 area terminals.
Upstream obs show generally MVFR conditions which will persist
into this afternoon. VFR conditions will return this evening as
offshore coastal trof moves away. Light and variable winds
through the period.

Long Term /Tuesday through Friday/...
As of 230 AM Mon...Lingering sub-VFR ceilings possible Tuesday
morning, then likely lifting to VFR. Isolated showers Tue, then
pred VFR and dry conditions expected through Friday.

&&

.MARINE...
Short Term /through Monday night/...
As of 2 am Mon...Zones look good. No changes. Weak trof of low
pressure just off the coast will move east later today and
tonight. Very loose pressure gradient across the marine zones
today will result in winds no higher than 5-10 knots, with seas
2-4 feet. Tonight, the pressure gradient begins to tighten up a
bit ahead of the next front. Winds will becoming west increase
to 10-15 knots later tonight, except over the waters north of
Oregon Inlet where winds take longer to increase, remaining less
than 10 knots. Seas tonight will continue 2-4 feet throughout.

Long Term /Tuesday through Friday/...
As of 230 AM Mon...SCA conditions likely Thursday and Thursday
night, with gusty N/NE winds and elevated seas. Strong winds
and dangerous seas possible this weekend with the potential for
Gale Force winds Sat. Westerly flow Tue 10-15 kt ahead of a
cold front will become NW-N 15-20 kt behind the front late in
the day into Tue night. 2-4 ft seas will build to 4-5 feet over
the outer waters late Tue and Tue night. Wed, winds will be N-NW
10-15 kt with seas subsiding to 2-3 ft as high pressure builds
over the waters. A cold front will move through the waters Wed
night and early Thursday with strong high pressure building in
from the north. Gusty N/NE winds 20-25 kt will develop, allowing
seas to build to 4-8 ft Thu and Thu night. E/NE flow 10-20 kt
Friday, strongest south of Cape Hatteras. Elevated seas 4-6 ft
could drop below 6 ft Fri afternoon for a brief period before
building back above 6 ft Fri night.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...CQD/JME
AVIATION...HSA/CQD
MARINE...HSA/CQD
Hazardous weather outlook, Nov 19, 2:40 AM EST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
240 AM EST Mon Nov 19 2018

NCZ029-044>047-079>081-090>095-098-103-104-200745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
240 AM EST Mon Nov 19 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 7:40 PM ESTRiver Flood WarningMHXPitt4 days

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.